Alert archive / West Virginia / Special Weather Statements in 2018
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jul 17, 2018, 3:08 PM EDT for Fayette County, West Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2018, 3:08 PM EDT (19:08 UTC)
- Expired
- Jul 17, 2018, 3:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Charleston, WV
County Fayette County, WV
The radar
The Charleston,WV radar (KRLX), 36 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 713 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
505
WWUS81 KRLX 171908
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
308 PM EDT TUE JUL 17 2018
WVZ015-517-171945-
Kanawha-Northwest Fayette-
308 PM EDT TUE JUL 17 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KANAWHA AND WEST
CENTRAL FAYETTE COUNTIES...
At 307 PM EDT, a strong thunderstorm was located 7 miles south of
East Bank, or 17 miles east of Madison, moving southeast at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Montgomery, Glasgow, Smithers, Pratt, Burnwell, Powellton, Handley,
Leewood, Dawes, Sharon and Eskdale.
This includes West Virginia Turnpike between mile markers 63 and 82.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 3797 8142 3798 8146 3803 8146 3806 8148
3807 8149 3806 8152 3808 8154 3811 8152
3812 8155 3813 8154 3814 8155 3822 8140
3811 8111 3797 8136
TIME...MOT...LOC 1907Z 299DEG 19KT 3812 8148
$$
08What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 17, 1:43 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 17, 1:43 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Charleston WV 143 PM EDT Tue Jul 17 2018 .SYNOPSIS... A cold front crosses today. High pressure Wednesday through Thursday. Low pressure Friday through Sunday. && .NEAR TERM /THROUGH WEDNESDAY/... As of 140 PM Tuesday... A cold front is working its way across the forecast area this afternoon, with showers popping up along and ahead of it in upper 60s to lower 70s dewpoints. The drier air lags behind the front a bit, with mid to upper 50s dewpoints now working across central Ohio. Have not been seeing much lightning from the activity across the forecast area so far, but with some peaks of sunshine out there think enough instability will be available for scattered thunderstorms this afternoon and evening. With the abundant moisture, downpours can be expected from any developed shower or storm. However, things are moving along nicely which limits water concerns. Main thing to watch for would be heavy rain moving across areas that were hit hard earlier today. Did cut back temperatures a bit today across the mountains where clouds are standing firm. Behind the front tonight clouds should break up giving mostly clear skies. Low level moisture should take most of the night to scour out, so river valley fog is expected along and east of the Ohio River -- generally where the showers are today. High pressure moves into the western Great Lakes region late tonight into tomorrow. This will bring a sunny and dry day for Wednesday with near normal afternoon highs. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 315 AM Tuesday... High pressure traversing the Great Lakes region will provide cooler, drier northerly flow for a pleasant short term period. Mostly sunny conditions are likely across the area with lowland highs in the low-80's Wednesday and mid-80's Thursday. Calm, clear conditions early Thursday will likely lead to a good radiational/fog morning. Low level winds turn easterly and eventually southerly Thursday into Thursday night, bringing in warmth and moisture, ahead of a trough digging down the Upper Mississippi Valley. A few light showers are possible at the end of the period with a destabilizing atmosphere. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 340 AM Tuesday... Southerly flow increases moisture to 1.75" PWAT Friday with storms moving in from the West aided by the heat of day. Moisture eventually increases to near 1.9" as a cold front approaches Saturday, thus heavy rain is likely and as usual during the summer months, at least localized water issues will need to be watched. Although it's still too far out for a proper meso- analysis, initial thought on severe weather potential is that instability/shear are marginally supportive at best of strong to severe storms with Saturday likely having the greatest threat with frontal passage. The cold front passes by Saturday night, though post- frontal surface troughs beneath the slow-moving wave aloft leaves generally showery conditions through Monday. Thunderstorm activity would likely rely on diurnal support. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 140 PM Tuesday... Showers and thunderstorms along and ahead of a cold front will continue moving east this afternoon and evening. Due to scattered natured of these did not code in any restrictions, sticking with vicinity wording, however should a shower or storm cross a terminal site IFR visibilities are possible. Have somewhat low confidence on fog forecast tonight. Dry air will be trying to move in behind the cold front, but models showing it struggling to scour out all the low level moisture before fog forms. Opted to include fog tonight with fairly wet ground and warm water in the rivers. Any fog that forms should dissipate after sunrise on Wednesday with VFR expected for the remainder of the day. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Medium ALTERNATE SCENARIOS: Amendments may be needed for restrictions in showers and storms. Timing and density of fog may vary tonight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H L H H H H H H H H M M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z WEDNESDAY... Morning river valley fog possible through the end of the work week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MZ/MC NEAR TERM...MZ SHORT TERM...MC LONG TERM...MC AVIATION...MZ
Hazardous weather outlook, Jul 17, 4:10 AM EDT, 10 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 410 AM EDT Tue Jul 17 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-180815- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 410 AM EDT Tue Jul 17 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Expect scattered showers and thunderstorms today. The stronger storms may produce locally heavy downpours and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 17, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
308 PM EDT TUE JUL 17 2018
WVZ015-517-171945-
Kanawha-Northwest Fayette-
308 PM EDT TUE JUL 17 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KANAWHA AND WEST
CENTRAL FAYETTE COUNTIES...
At 307 PM EDT, a strong thunderstorm was located 7 miles south of
East Bank, or 17 miles east of Madison, moving southeast at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Montgomery, Glasgow, Smithers, Pratt, Burnwell, Powellton, Handley,
Leewood, Dawes, Sharon and Eskdale.
This includes West Virginia Turnpike between mile markers 63 and 82.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 3797 8142 3798 8146 3803 8146 3806 8148
3807 8149 3806 8152 3808 8154 3811 8152
3812 8155 3813 8154 3814 8155 3822 8140
3811 8111 3797 8136
TIME...MOT...LOC 1907Z 299DEG 19KT 3812 8148
08The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:57 PM EDT | Special Weather Statement | RLX | Raleigh | 33 min |
| Jul 17, 4:11 PM EDT | Special Weather Statement | RLX | Boone | 34 min |
| Jul 17, 4:34 PM EDT | Special Weather Statement | RLX | Wyoming | 56 min |
Nearby
Special Weather Statements in West Virginia, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.